Ohio, 2024

Damaging Wind in Ohio, July 31, 2024

July 31, 2024 · NWS PBZ · 1 event in 1 county or zone

An isolated thunderstorm in Guernsey County produced one instance of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An isolated thunderstorm in Guernsey County produced one instance of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 5:06 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 31, 5:06 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
606 PM EDT Wed Jul 31 2024

.SYNOPSIS...
Showers and thunderstorms will be possible daily through the
weekend with the best chance coming Friday night. A heavy
rainfall threat exists each day along with a low end chance for
severe thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

- Isolated convection expected through the evening hours.
- SPCs Marginal Risk (1/5) has been maintained for damaging wind.
- Continued well above normal temperature today.
-------------------------------------------------------------------

A few thunderstorms have managed to fire in eastern Ohio during
the late afternoon on outflow from an earlier MCS to the west.
While the convective parameters look promising for a downburst
threat, including 1000-1500 J/kg of MLCAPE, DCAPE of 1000-1300
J/kg, and relatively low shear, the storms have struggled to
push any appreciable reflectivity above 25kft to this point. The
dry air near and above this level is likely putting a lid on
these storms to some degree. The very shallow and dissipating
cumulus field over southwest PA/northern WV is further evidence
of this dry air. However, we are watching stronger activity
just to our northwest, in the CLE CWA, that might require
statements/warnings if they maintain strength. However, as
instability starts to fade with the setting sun, we expect most
of this activity to slowly weaken as we approach and pass
sunset. Coverage will remain at the isolated level through the
evening hours, and any late-night MCS activity is still figured
to remain mainly off to our southwest. Away from the storms, a
warm and muggy night is forecast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Another MCS dives to our southwest Thursday with a conditional
  threat for damaging wind in our area.
- Better chance for rain Thursday night into Friday.
- Temperatures remain above average.
-------------------------------------------------------------------

The upper level pattern remains similar on Thursday with northwest
flow aloft prevailing, though ensemble 500 mb heights nudge upward
slightly through the day as shortwave ridging passes through in
between troughs to our west and east. At the surface, the remnants
of, you guessed it, another MCS will be following a similar track to
the previous couple days off to our south and west along the axis of
highest instability. A similar environment will be in place to
Wednesday with the best ensemble overlap of instability and shear
south and west of Pittsburgh. The question remains whether or not
storms develop. There is some better agreement in the models with
development to some extent across our area in the afternoon
perhaps aided by the lake breeze and remnant outflow from the
MCS. We will face another conditional damaging wind and heavy
rainfall threat with PWAT values up around 1.5".

A brief lull is favored shortly after sunset Thursday night, but
things may ramp up again in the overnight period. Ensemble clusters
exhibit good agreement in the speed and position of a deeper upper
low slowly moving through the Midwest overnight Thursday night. Flow
aloft will back southwesterly and draw in deeper layer moisture
again saturating the profile with PWAT values rising up to 1.7-1.9".
Unfavorable diurnal timing of a weak warm front should preclude much
of a severe threat in our neck of the woods, but heavy rain will
remain a possibility with weaker shear and tall CAPE profiles
favoring efficient rainfall producers. Plenty of moisture will
remain in place through the day on Friday in the warm sector to
support better rain chances than we've seen so far this week with
stronger upper diffluence as ensemble probability of measurable
precip increases to 60+% across most of the area. Severe
weather seems less likely with the thermal trough/upper level
colder air to our west and better dynamics favored outside of
our area on the south side of the upper low.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Slower upper trough will maintain periodic precipitation chances
  into the weekend.
- Temperatures dip back closer to normal.
-------------------------------------------------------------------

Ensemble clusters flatten out the upper low Saturday into Sunday as
it slides through and the surface low spins near Lake Erie.
While finer-scale details remain uncertain especially given the
lower predictability near and short term, rain chances are
favored to continue through the weekend until the upper trough
clears the area and drier weather is favored to start the next
work week. Some disagreement comes into view with the upper
level pattern in terms of depth of the trough by late weekend
and how fast heights begin to rise, but the consensus is that
the pattern turns slightly more zonal, though still in west-
northwest flow which would favor above normal temperature and
periodic thunderstorm chances fueled by weak shortwave movement.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Water vapor imagery and RAP analysis at 500 mb indicates that
weak upper trough has moved to the east of the area and
subsidence is shown when looking at the 400-250 mb Potential
Vorticity advection. This has limited any deep convective
development as expected.

Diurnal Cumulus field is extensive but relatively shallow and
despite 1,500-2,500 j/kg SBCAPE storms have not yet formed.
Stronger instability over southern Indiana extends into SW Ohio
and will be available for eventual storms moving into area.
Rain chances increase overnight mainly over southwest half of
forecast area with potential for upstream MCS to develop in WNW
flow and brush the area. This would mainly be an issue for ZZV
and HLG and MGW TAF sites.

.Outlook...
An active pattern is expected to continue to promote almost
daily chances of thunderstorms. Rather high chance Thursday
evening and again Friday and Saturday as a slow moving upper low
crosses the area. Ceiling and visibility restrictions will be
limited to thunderstorm clusters for the most part, but
probabilities will increase Friday and Saturday with weaker flow
and increased probability of showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...MLB/CL
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...Craven
Hazardous weather outlook, Jul 31, 2:29 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
329 PM EDT Wed Jul 31 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-011930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
329 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms are possible Thursday and into
the weekend and any may produce heavy rainfall resulting in
localized flooding concerns especially in urban areas and areas that
see several rounds of rain.

There is also a Marginal Risk (1/5) for severe thunderstorms on
Thursday and Friday with the primary hazard being damaging winds,
though that will be conditional on thunderstorm development which is
low confidence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MLB

In the hours before

Special weather statement, Jul 31, 6:03 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
703 PM EDT Wed Jul 31 2024

OHZ059-312330-
Belmont OH-
703 PM EDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BELMONT COUNTY
THROUGH 730 PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Powhatan Point, or 8 miles west of Moundsville, moving northeast at 5
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moundsville, Shadyside, Glen Dale, and Neffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8099 4005 8082 3996 8075 3995 8076
      3991 8076 3991 8077 3992 8079 3992 8081
      3990 8081 3988 8079 3986 8093
TIME...MOT...LOC 2303Z 236DEG 5KT 3993 8091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Milcarek
Special weather statement, Jul 31, 6:18 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
718 PM EDT Wed Jul 31 2024

OHZ058-059-068-312345-
Guernsey OH-Noble OH-Belmont OH-
718 PM EDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GUERNSEY...WEST
CENTRAL BELMONT AND NORTHEASTERN NOBLE COUNTIES THROUGH 745 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Barnesville, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Barnesville, Quaker City, Salesville, and Fairview.

This includes Interstate 70 in Ohio between mile markers 190 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 8142 4010 8136 4008 8109 3989 8121
TIME...MOT...LOC 2318Z 296DEG 10KT 4004 8133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CL

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guernsey

When
July 31, 6:32 PM EST
Where
Guernsey County, 1.73 mi WNW of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.060, -81.260

A tree was blown down onto I-70 at mile marker 196.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201300.